Medicines safety alert – apraclonidine use in infants below six months of age

The RCPCH/NPPG Medicines Committee has recently been informed of a severe adverse reaction in a six-month old child with anisocoria who had been administered apraclonidine 1% to help exclude Horner syndrome.

Two drops of apraclonidine 1% were administered to each eye, 30 minutes apart. Ninety minutes later the child had an acute collapse outside of the ophthalmic facility and was taken to the emergency department, where they were found to be bradycardic, apnoeic and hypoxic. The child required intubation, ventilation and admission to the paediatric intensive care unit.

In response to this incident, clinicians are advised to follow this advice and recommendations put forward by the Royal College of Ophthalmologists:

  • Apraclonidine 1% should not be used in the diagnosis of paediatric Horner syndrome.
  • Apraclonidine 0.5% should not be used in children below the age of 6 months old in the diagnosis of Horner syndrome and used with extra caution in children below the age of 2 years.
  • All children under the age of 2 years should remain in the facility for 2 hours following administration of the agent.

Clinicians need to remember that when using apraclonidine 0.5% for this purpose, apraclonidine is not licensed for children and its use is contraindicated according to the drug’s Summary of Product Characteristics. Therefore, the decision to use apraclonidine needs careful consideration of the risks and benefits, which should be discussed with patients/parents and documented in the records, in addition to the drug’s use will be off-license. 

It is recommended that parents should be given an information sheet or written documentation outlining possible side effects and clear instructions to attend an emergency department if there is abnormal drowsiness or concern the child is unwell.